Georgia, 2012

Damaging Winds in Georgia, July 30, 2012

July 30, 2012 · NWS JAX · 7 events in 4 counties and zones

An upper level short wave trough moved over the area from the northwest during the afternoon and evening. This feature combined with an unstable airmass and low level forcing courtesy of the sea breezes and outflows created scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level short wave trough moved over the area from the northwest during the afternoon and evening. This feature combined with an unstable airmass and low level forcing courtesy of the sea breezes and outflows created scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 30, 8:19 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 30, 8:19 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 AM EDT MON JUL 30 2012

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS TODAY...

.UPDATE...
REGIONAL SOUNDINGS SHOWING A NICE JUICY ATMOSPHERE WITH PRECIP
WATER AMOUNTS WELL OVER 2 INCHES AND RELATIVELY COOL MID LEVEL
500MB TEMPS AT -7C/-8C. THIS WILL COMBINE WITH MID LEVEL TROF AXIS
AND VORTICITY SPOKES OF ENERGY SLIDING THROUGH THE REGION TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA. STORM MOTION WILL BE TOWARDS THE EAST AT 15-20 MPH
WITH SCATTERED STRONG AND ISOLATED SEVERE STORMS WITH POSSIBLE
DAMAGING WINDS...EXCESSIVE LIGHTNING THE MAIN THREATS ALTHOUGH
SOME MARGINALLY SEVERE HAIL ALWAYS POSSIBLE. SLIGHTLY EARLIER
START TO THE STORM ACTIVITY WILL HOLD MAX TEMPS INTO THE LOWER 90S
WHILE SOME TRAINING OF THUNDERSTORM ACTIVITY WILL LEAD TO LOCALLY
HEAVY RAINFALL ACROSS PORTIONS OF NORTHEAST FLORIDA. ACTIVITY
SHOULD FADE A BIT AFTER SUNSET WITH MINIMAL ACTIVITY AFTER
MIDNIGHT MAINLY LIMITED TO THE COASTAL WATERS OF THE ATLC AND
NORTHEAST GOMEX.

&&

.AVIATION...
GENERAL VFR CONDS EXPECTED THE REMAINDER OF THE MORNING THEN WITH
SCTD/NUMEROUS TSTM ACTIVITY PUSHING INTO TAF LOCATIONS THIS
AFTERNOON WILL HAVE TO CONTINUE TEMPO GROUPS...MAINLY AFTER 18Z
WITH GUSTY WINDS AND AT LEAST MVFR CIGS AND IFR VSBYS AT TIMES.
CONDS WILL IMPROVE AFTER SUNSET WITH LINGERING VFR MID/HIGH CLOUDS
AFTER 01Z/02Z TIME FRAME.

&&

.MARINE...
GENERAL SWLY FLOW AT 10-15 KNOTS WITH SEAS OF 2-3 FT EXPECTED
TODAY WITH A SLIGHTLY STRONGER NOCTURNAL SWLY SURGE AROUND 15
KNOTS EXPECTED TONIGHT.

RIP CURRENTS: A GENERAL LOW RISK WILL CONTINUE WITH THE OFFSHORE
FLOW OUTWEIGHING ANY LINGERING 2 FEET EASTERLY SWELLS PUSHING
ONSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  71  94  73 /  60  30  60  40
SSI  89  75  90  77 /  60  40  50  40
JAX  91  74  92  75 /  60  40  60  40
SGJ  90  74  92  75 /  60  40  40  30
GNV  92  71  93  72 /  60  40  40  30
OCF  92  72  92  73 /  60  40  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/CHASE
Hazardous weather outlook, Jul 30, 1:30 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON JUL 30 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-310830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
230 PM EDT MON JUL 30 2012

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG AND ISOLATED THUNDERSTORMS WITH DAMAGING WINDS AND
EXCESSIVE LIGHTNING WILL REMAIN POSSIBLE THROUGH SUNSET...MAINLY
OVER PORTIONS OF SOUTHEAST GEORGIA JUST NORTH OF THE STATE LINE.
ACTIVITY WILL GENERALLY TRACK TOWARD THE EAST AND WILL PRODUCE
LOCALLY HEAVY RAINFALL IN THE SLOWER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST
FROM TUESDAY AFTERNOON THROUGH WEDNESDAY...WITH GREATER COVERAGE
OF ACTIVITY EXPECTED OVER SOUTHEAST GEORGIA AND THE INTERSTATE
10 CORRIDOR IN NORTHEAST FLORIDA. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL. EXPECT SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS FOR THE REMAINDER OF THIS WEEK
THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON/JCH

In the hours before

Special weather statement, Jul 30, 12:16 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT MON JUL 30 2012

FLZ033-301815-
ST. JOHNS-
116 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM
EDT...

AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTH OF FRUIT COVE...MOVING EAST AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PICOLATA...FRUIT COVE...DURBIN...BAKERSVILLE...ELKTON...GUANA RIVER
STATE PARK...SOUTH PONTE VEDRA BEACH...VILANO BEACH...SAINT AUGUSTINE
SOUTH AND SAINT AUGUSTINE SHORES THROUGH 215 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2972 8152 2975 8152 2980 8156 2989 8161
      2996 8160 3002 8168 3012 8163 3012 8154
      3010 8154 3010 8133 2994 8129 2988 8126
      2975 8124
TIME...MOT...LOC 1717Z 279DEG 18KT 3001 8156

SHULER
Special weather statement, Jul 30, 12:25 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT MON JUL 30 2012

FLZ025-301815-
DUVAL-
125 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM
EDT...

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER TALLYRAND...OR OVER ARLINGTON...MOVING
EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND TALLYRAND...SAN MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...
ARLINGTON...UNF...FORT CAROLINE...SAN PABLO...MAYPORT AND NEPTUNE
BEACH THROUGH 215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8145 3030 8172 3044 8172 3045 8140
      3041 8140 3040 8139 3033 8139 3033 8138
      3026 8137
TIME...MOT...LOC 1726Z 276DEG 15KT 3035 8161

SHULER
Local storm report, Jul 30, 12:36 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     WATER SPOUT      4 ESE BRUNSWICK         31.13N 81.40W
07/30/2012                   AMZ450             GA   LAW ENFORCEMENT

            AN OFF DUTY POLICE OFFICER REPORTED A WATER SPOUT BETWEEN
            ST SIMONS ISLAND AND JEKYLL ISLAND MOVING EAST.

&&

PP
Special weather statement, Jul 30, 12:41 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EDT MON JUL 30 2012

GAZ152>154-164>166-301830-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
GLYNN-
141 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BRANTLEY...NORTHEASTERN CHARLTON...NORTHERN CAMDEN AND SOUTHERN GLYNN
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM
EDT...

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTH OF DOVER BLUFF...OR 5 MILES
SOUTHWEST OF BRUNSWICK...MOVING EAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAVERLY...DOVER BLUFF...
BRUNSWICK...JEKYLL ISLAND AND HIGH POINT THROUGH 230 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8135 3113 8138 3111 8139 3102 8141
      3100 8140 3101 8145 3098 8147 3096 8144
      3098 8142 3098 8140 3090 8140 3088 8141
      3089 8202 3115 8204 3114 8134
TIME...MOT...LOC 1741Z 283DEG 16KT 3107 8149

PETERSON
Special weather statement, Jul 30, 1:14 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT MON JUL 30 2012

FLZ024-GAZ165-166-301900-
COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
214 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN AND EASTERN NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...

AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES WEST OF YULEE...OR 9 MILES SOUTH OF
KINGSLAND...MOVING EAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND YULEE...ST. MARYS...KINGS BAY BASE...
DUNGENESS AND FERNANDINA BEACH THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3059 8144 3061 8173 3076 8175 3081 8144
      3075 8145 3070 8142
TIME...MOT...LOC 1814Z 265DEG 18KT 3067 8168

PETERSON
Special weather statement, Jul 30, 1:32 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT MON JUL 30 2012

GAZ150-162>164-301915-
CHARLTON-CLINCH-ECHOLS-WARE-
232 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...SOUTHEASTERN CLINCH...SOUTHEASTERN ECHOLS AND CENTRAL CHARLTON
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM
EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF NEEDMORE...OR 5
MILES WEST OF FARGO...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8268 3078 8215 3054 8222 3055 8223
      3057 8223 3059 8256 3060 8270
TIME...MOT...LOC 1832Z 278DEG 13KT 3070 8261

SHULER

The radar

The Jacksonville radar (KJAX), 51 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 30, 1:36 PM EST
Where
Camden County, 1.5 mi NNE of Colesburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.940, -81.690

Trees were blown down along the off-ramp of I-95 to Woodbine near the Satilla Bluff Road.

Thunderstorm Wind, Charlton

When
July 30, 2:10 PM EST
Where
Charlton County, 1.37 mi ESE of Uptonville
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
30.890, -82.050

Trees were blown down and blocking the road near Winokur Road. The time of damage was based on radar.

Thunderstorm Wind, Bacon

When
July 30, 8:30 PM EST
Where
Bacon County, 3.63 mi NW of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.590, -82.460

Trees were blown down along Highway 23. The time of damage was based on radar.

Thunderstorm Wind, Bacon

When
July 30, 8:30 PM EST
Where
Bacon County, 4.98 mi NNW of New Lacy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.620, -82.390

Trees were blown down along Big Creek Church Road. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 30, 9:05 PM EST
Where
Coffee County, 1.37 mi WNW of Chatterton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.530, -82.750

Trees were blown down along Sand Hill Church Road. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 30, 9:30 PM EST
Where
Coffee County, 2.72 mi SE of Huffer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -82.770

Trees were blown down on Sand Hill Church Road and near Forrest Highway.

Thunderstorm Wind, Coffee

When
July 30, 9:35 PM EST
Where
Coffee County, 2.15 mi SSW of Huffer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.540, -82.810

Trees were blown down on a home and a vehicle at 2379 Highway 221 on the northeast side of Douglas. There were no injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399211, 399219, 399212, 399213, 399214, 399215, 399217.